Alert archive / New Jersey / Special Marine Warnings in 2018

Special Marine Warning 91, NWS Philadelphia/Mount Holly

August 13, 2018

NWS Philadelphia/Mount Holly issued this special marine warning at Aug 13, 2018, 10:35 AM EDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 10:35 AM EDT (14:35 UTC)
Expired
Aug 13, 2018, 12:00 PM EDT
In force
85 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WHUS51 KPHI 131435
SMWPHI
ANZ450-451-470-471-131600-
/O.NEW.KPHI.MA.W.0091.180813T1435Z-180813T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
1035 AM EDT MON AUG 13 2018

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
 
  Coastal and outer waters from Sandy Hook to Little Egg Inlet NJ...

* Until noon EDT.

* At 1034 AM EDT, severe thunderstorms capable of producing
  waterspouts were located along a line extending from 12 nm south 
  of Shark River Reef to near Axel Carlson Reef, moving north at 10 
  knots. These storms have a history of producing water spouts 
  earlier this morning off of Long Beach Island.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The severe thunderstorms will be near...
  Axel Carlson Reef around 1115 AM EDT.
  Point Pleasant Beach around 1125 AM EDT.
  Manasquan Inlet around 1130 AM EDT.
  Sea Girt Reef and Shark River Reef around 1200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4024 7363 4014 7354 3981 7357 3995 7403
      4009 7404 4025 7398 4028 7368
TIME...MOT...LOC 1434Z 185DEG 6KT 3991 7365 4000 7394 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

JRK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Aug 13, 9:51 AM EDT, 44 minutes earlier.

Area forecast discussion, Aug 13, 9:51 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
951 AM EDT Mon Aug 13 2018

.SYNOPSIS...
A frontal boundary is expected to move little through Tuesday
as weak areas of low pressure ride along it. The boundary is
forecast to push farther off the coast on Wednesday. Low
pressure is anticipated to move across the Great Lakes and into
the northeastern states late in the week and it should pull a
cold front through our region on Friday night. The front may
begin to drift back to the north over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An area of showers with embedded thunderstorms continues to
slowly push northward through the region this morning.
Torrential rainfall is occurring with this cluster of storms and
flash flooding is occurring. Do not drive into flood waters!

Reports of 3 to 5 inches of rainfall have occurred with this
mornings rainfall and any additional rainfall in these areas
this afternoon/evening will lead to more flooding concerns.

Behind the mass of storms, there is some clearing occurring
which will only help to destabilize the atmosphere for this
afternoon.

Previous discussion...
Weather over the mid-Atlantic region will continue to be
influenced by an upper low now located near the SW corner of PA.
A trof axis appears to extend south from the low through the
western Carolinas. Otherwise the various smaller-scale features
rotating around the low are not very well defined. A band of
stronger convection has developed from the upper Chesapeake Bay
northward through the lower and middle Susquehanna Valley,
possibly in association with a developing upper-level jet streak
across that area. Individual storms are not moving much due to
weaker low-level winds, and so far they are mostly staying just
west of our forecast area, but will need to be watched closely.

With daytime heating and de-stabilization, convection is
expected to increase in coverage as we continue into the
afternoon. Given PWATs somewhat above normal, slow-moving storms
and wet antecedent conditions, the threat for localized
flooding is significant and the flash flood watch remains in
effect for areas generally along and NW of the I-95/I-295
corridor. Temperatures today should be similar to yesterday with
a very warm and humid air mass remaining over the area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
For tonight, the upper low is forecast to begin a slow NE
movement, but our area remains in S/SW flow aloft ahead of it.
Fairly widespread convection may be ongoing in the evening as
low pressure moves slowly NE along a frontal boundary across the
area. Convection should diminish through late evening and
overnight with loss of instability and likely also larger scale
UVV. However any storms lingering into the evening could still
produce heavy rains and flooding.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
After stalling near the PA-OH border for 24+ hours, the upper
low is forecast to lift NE toward the lower/mid-Hudson Valley
Tuesday (passing just to our N). At the surface, the same
stationary front parked over our area this weekend is expected
to remain either over eastern portions of our area (I-95/coastal
plain) or just offshore during this time. The exact position of
this front will depend on strength, timing and track of a weak
wave of low pressure that is forecast to track NE along the
boundary. Large-scale lift ahead of the upper low and downstream
upper level jet streak will keep showers and storms in our area
on Tuesday. The axis of heavy rainfall would most likely occur
along and just west of the surface front as convergence along
this boundary could help focus convective development. However,
less than ideal model agreement regarding the evolution of the
surface low and frontal boundary makes it difficult to fully
assess and provide details about the heavy rainfall potential
for the first period of the long term.

A brief respite from this extended unsettled/wet weather
pattern that we are currently in is expected in wake of the
upper trough passage Tuesday night through Thursday morning. The
next upper shortwave trough and surface low is expected to move
E-NE across the Midwest-Great Lakes regions late in the week
and then through the Northeast states next weekend. Chances for
showers and storms return to the forecast from late Thursday
through Sunday as we remain under the influence of this
disturbance. Greater convective coverage seems possible on
Friday given the timing of the synoptic cold front.

Highs each day will generally be in the mid 80s which is near
normal for mid August. The exception will be Thursday and
Friday, with highs in the upper 80s and lower 90s as pre-frontal
warm sector becomes established in the Mid Atlantic.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This morning...SHowers and thunderstorms with very heavy
rainfall continue to move through the area this morning. A
gradual end from south to north will occur through late
morning/early afternoon. Conditions are improving to VFR behind
the main cluster of storms with some IFR/MVFR conditions mainly
towards KMIV/KACY. Expect all terminals to become VFR by this
afternoon. Winds are generally out of the east/northeast but in
and around the storms a shift to eh west/northwest is noted.
Winds will briefly turn W/NW before becoming light out of the N
then E/NE by this afternoon.

This afternoon...Showers and t-storms will become more
widespread during the day resulting in locally reduced CIGs and
VSBYs. Winds will be easterly but under 10 kt.

Tonight...Mainly VFR conditions are expected with light and
variable winds. Showers and t-storms may continue into the
evening with locally reduced CIGs and/or VSBYs.

OUTLOOK...
Tuesday and Tuesday evening...Variable conditions with showers
likely along with scattered thunderstorms. The rain may be heavy
at times. Southwest to west wind less than 10 knots.

Tuesday night and early Wednesday morning...Some visibility
restrictions are possible in fog and haze. West wind less than
10 knots.

Late Wednesday morning and Wednesday afternoon......Mainly VFR.
Northwest to west wind less than 10 knots.

Wednesday night and Thursday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms, mainly around KRDG and
KABE. West to southwest wind less than 10 knots.

Thursday night and Friday...Mainly VFR. Late night and early
morning visibility restrictions are possible. A chance of
afternoon showers and thunderstorms. Southwest wind less than 10
knots.

&&

.MARINE...
Sub-SCA conditions should continue through tonight. Winds today
will veer around from ENE to S as low pressure moves NE along a
frontal boundary, then becoming SW tonight. Wave heights will
be generally 3 to 4 feet with a southerly swell.

OUTLOOK...
Tuesday through Friday...No marine headlines are anticipated.

RIP CURRENTS...
There is a low risk for the development of dangerous rip
currents today.

The wind is forecast to be from the southwest and south on
Tuesday around 10 MPH. Wave heights should be 2 to 3 feet on the
waters off New Jersey and Delaware with a medium period swell.
As a result, we are anticipating a low risk for the development
of dangerous rip currents at that time.

&&

.TIDES/COASTAL FLOODING...
In addition to any heavy rain that falls, we are expecting
spotty minor coastal flooding with this evening's high tide. It
will be due mainly to the high astronomical tides associated
with the new moon. However, the flooding due to the tides is not
anticipated to be widespread enough to warrant another Coastal
Flood Advisory.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ054-055-060>062-
     070-071-101>106.
NJ...Flash Flood Watch through this evening for NJZ001-007>010-012-
     013-015>019.
DE...Flash Flood Watch through this evening for DEZ001.
MD...Flash Flood Watch through this evening for MDZ008.
MARINE...None.

&&

Synopsis...Iovino
Near Term...AMC/Meola
Short Term...AMC
Long Term...Klein
Aviation...AMC/Iovino/Meola
Marine...AMC/Iovino
Tides/Coastal Flooding...
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
506 AM EDT Mon Aug 13 2018

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-070-
071-101>106-140915-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
506 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the potential for isolated heavy rain and localized
flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-140915-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
506 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Today and Tonight.

Heavy downpours with any showers and thunderstorms could lead to
localized flooding given the wet antecedent conditions and slow storm
motion.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the potential for isolated heavy rain and localized
flooding on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-140915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
506 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 13, 10:03 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1003 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 SW CHADDS FORD        39.84N  75.63W
08/13/2018  M2.43 INCH       CHESTER            PA   COCORAHS

            3-HOUR TOTAL.

&&

EVENT NUMBER PHI1801295

DAVIS
Local storm report, Aug 13, 10:05 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLOOD            KERWOOD                 40.08N  75.39W
08/13/2018                   MONTGOMERY         PA   SOCIAL MEDIA

            SCHUYLKILL EXPRESSWAY CLOSED IN BOTH DIRECTIONS DUE TO
            FLOOD WATERS AT ROUTE 202.

&&

EVENT NUMBER PHI1801296

STAARMANN
Local storm report, Aug 13, 10:06 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1006 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     FLOOD            GLEN HARDIE             40.09N  75.41W
08/13/2018                   MONTGOMERY         PA   SOCIAL MEDIA

            WESTBOUND LANES OF THE PENNSYLVANIA TURNPIKE CLOSED DUE
            TO FLOODING AT THE INTERSECTION WITH SCHUYLKILL
            EXPRESSWAY. ONLY ONE EASTBOUND LANE IS OPEN. CORRECTED
            REPORT.

&&

CORRECTED REMARKS

EVENT NUMBER PHI1801292

STAARMANN
Local storm report, Aug 13, 10:20 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1020 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     FLOOD            FOX FIELDS              40.01N  75.35W
08/13/2018                   DELAWARE           PA   SOCIAL MEDIA

            I-476 IS BEING IMPACTED BY FLOOD WATERS IN BOTH
            DIRECTIONS WITH LANE RESTRICTIONS IN PLACE.

&&

EVENT NUMBER PHI1801297

STAARMANN
Local storm report, Aug 13, 10:21 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1021 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     FLOOD            FOX FIELDS              40.01N  75.35W
08/13/2018                   DELAWARE           PA   SOCIAL MEDIA

            I-476 IS BEING IMPACTED BY FLOOD WATERS IN BOTH
            DIRECTIONS WITH LANE RESTRICTIONS IN PLACE. CORRECTED
            TIME.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER PHI1801297

STAARMANN
Local storm report, Aug 13, 10:32 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1032 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     WATER SPOUT      1 ENE BARNEGAT LIGHT    39.76N  74.09W
08/13/2018                   ANZ451             NJ   SOCIAL MEDIA

            SEVERAL IMAGES ON SOCIAL MEDIA OF A WATER SPOUT JUST
            NORTH OF LONG BEACH ISLAND. TIME AND LOCATION ARE
            APPROXIMATE.

&&

EVENT NUMBER PHI1801298

STAARMANN

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:08 PM EDTFlash Flood WatchPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 6 more24 hr
Aug 13, 6:10 AM EDTAreal Flood AdvisoryPHIBurlington, Ocean4 hr
Aug 13, 8:03 AM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Salem4 hr
Aug 13, 8:30 AM EDTFlash Flood WarningPHIBurlington, Monmouth, Ocean7 hr
Aug 13, 9:14 AM EDTAreal Flood AdvisoryPHIGloucester, Salem4 hr
Aug 13, 9:32 AM EDTSpecial Marine WarningPHI58 min
Aug 13, 10:27 AM EDTFlash Flood WarningPHIBurlington, Camden2 hr
Aug 13, 10:48 AM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth, Somerset4 hr
Aug 13, 11:38 AM EDTAreal Flood AdvisoryPHIBurlington3 hr
Aug 13, 12:37 PM EDTAreal Flood WarningPHIBurlington, Camden18 hr
Aug 13, 3:19 PM EDTAreal Flood WarningPHIMonmouth, Ocean6 hr
Aug 13, 4:42 AM EDTAreal Flood AdvisoryPHIBerks4 hr
Aug 13, 5:12 AM EDTAreal Flood AdvisoryPHIChester103 min
Aug 13, 6:24 AM EDTAreal Flood AdvisoryPHIBerks, Chester, Delaware, Montgomery4 hr
Aug 13, 6:50 AM EDTFlash Flood WarningPHIBerks, Chester, Delaware, Montgomery6 hr
Aug 13, 8:43 AM EDTFlash Flood WarningPHIBucks, Delaware, Lehigh, Montgomery, Northampton, Philadelphia4 hr
Aug 13, 9:21 AM EDTRiver Flood WarningPHIChester10 hr
Aug 13, 10:40 AM EDTAreal Flood AdvisoryPHICarbon, Monroe, Northampton42 min
Aug 13, 11:05 AM EDTRiver Flood WarningPHIChester, Delaware30 hr
Aug 13, 11:21 AM EDTAreal Flood WarningPHICarbon, Monroe, Northampton4 hr
Aug 13, 12:14 PM EDTRiver Flood WarningPHIBerks, Montgomery23 hr
Aug 13, 12:14 PM EDTRiver Flood WarningPHIMontgomery28 hr
Aug 13, 12:14 PM EDTRiver Flood WarningPHIChester, Montgomery, Philadelphia52 hr
Aug 13, 3:07 PM EDTRiver Flood WarningPHIMontgomery6 hr
Aug 13, 4:57 PM EDTAreal Flood AdvisoryPHICarbon, Monroe, Northampton3 hr
Aug 13, 5:09 PM EDTRiver Flood WarningPHIMontgomery, Philadelphia31 hr
Aug 13, 7:27 PM EDTAreal Flood WarningPHICarbon, Northampton7 hr
Aug 13, 7:42 PM EDTSevere Thunderstorm WarningPHIChester48 min
Aug 13, 8:20 AM EDTRiver Flood WarningPHINew Castle7 hr
Aug 13, 8:28 AM EDTRiver Flood WarningPHINew Castle6 hr
Aug 13, 9:05 AM EDTRiver Flood WarningPHINew Castle6 hr

Nearby

Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.